Alert archive / Illinois / River Flood Warnings in 2015

River Flood Warning 61, NWS St. Louis, MO

June 16, 2015Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Jun 16, 2015, 7:48 PM CDT for Fayette County, Illinois. It took effect at Jun 18, 2015, 4:36 AM CDT. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Jun 16, 2015, 7:48 PM CDT (00:48 UTC)
In effect from
Jun 18, 2015, 4:36 AM CDT
Expired
Jun 20, 2015, 2:30 AM CDT
In force
46 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 23.28 ft at Jun 21, 2015, 2:00 AM CDT.

actionminormoderate1015202506/1706/1806/1906/2006/21
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WGUS43 KLSX 170048
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT TUE JUN 16 2015

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Illinois... 


  Kaskaskia River at 
  
      Vandalia 
  

.This Flood Warning is a result of 0.50-1.00 inches of rain over portion
of the basin this afternoon and an additional 1.00-1.50 inches forecast
through Wednesday afternoon. More heavy rainfall is possible later this
week which likely will lead to further rises...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-180048-
/O.NEW.KLSX.FL.W.0061.150618T0936Z-150620T0730Z/
/VNDI2.1.ER.150618T0936Z.150618T1800Z.150619T0730Z.NO/
748 PM CDT TUE JUN 16 2015

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  The Kaskaskia River at Vandalia
* From late Wednesday night until further notice.
* At 7:30 PM Tuesday the stage was 13.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast:  The river is forecast to rise above flood stage Thursday morning 
  and continue to rise to near 18.3 feet Thursday afternoon. Additional rises
  are likely thereafter.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     06/17  06/18  06/19  06/20  06/21

Kaskaskia River
  Vandalia        18.0   13.00      14.7   18.2   17.7   13.9    9.3


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
2 follow-up statements
179 
WGUS83 KLSX 171554
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CDT WED JUN 17 2015

...The flood warning continues for the following river in Illinois...
 
  
  
        The Kaskaskia River at
         ...Vandalia 


.This Flood Warning is a result of multiple heavy rain events...


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Heavy rains could cause river levels to rise even higher than predicted.

The National Weather Service will continue to monitor this situation and
issue follow up statements as conditions or forecasts change.

Safety message:  Never drive any vehicle through flooded areas.
The water may be too deep to allow for safe passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-181554-
/O.EXT.KLSX.FL.W.0061.150620T2100Z-150623T1948Z/
/VNDI2.1.ER.150620T2100Z.150621T1800Z.150622T1948Z.NO/
1054 AM CDT WED JUN 17 2015

The Flood Warning continues for
  the Kaskaskia River at Vandalia.
* At 10:30 AM Wednesday the stage was 14.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast: The river will rise to near 19.8 feet by Sunday afternoon.
  The river will fall below flood stage by Monday afternoon.
* Impact: At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.
* Impact: At 18.0 feet... Minor flooding begins. Farmland begins to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     06/18  06/19  06/20  06/21  06/22

Kaskaskia River
  Vandalia        18.0   13.96      14.1   13.3   16.5   19.5   18.9


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
096 
WGUS83 KLSX 181442
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
942 AM CDT THU JUN 18 2015

...The flood warning is cancelled for the following river in Illinois...
 
  
         
             The Kaskaskia River at
              ...Vandalia



Safety message: Never drive any vehicle through flooded areas.
The water may be too deep to allow for safe passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-181512-
/O.CAN.KLSX.FL.W.0061.000000T0000Z-150623T1948Z/
/VNDI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
942 AM CDT THU JUN 18 2015

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.
* At 9 AM Thursday the stage was 12.0 feet.
* Flood stage is 18.0 feet.
* Forecast: The river will crest below flood stage at 16.2 feet 
  Saturday afternoon.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     06/19  06/20  06/21  06/22  06/23

Kaskaskia River
  Vandalia        18.0   11.97      10.9   16.0   14.3   11.2    8.4


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jun 16, 6:28 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 16, 6:28 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT Tue Jun 16 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 330 PM CDT Tue Jun 16 2015

The warm and moisture rich air mass poised along and south of the front
has responded to diurnal heating with SBCAPES of 2000-3000 J/KG throughout
the warm sector, supporting the development of scattered to numerous
showers and thundrstorms. The 12z KSGF raob shows the moisture continuing
to deepen and increase with PW now at 2.01 inches with a tall skinny
CAPE profile, characteristics favorable for very efficient rainfall
production and high rainfall rates which has been observed with
some of the current storms. The models show the boundary lifting
northward tonight but I'm not all convinced of that solution given
the high pressure to our north across the upper MS Valley. Regardless,
several weak disturbances will track within the southwest flow
aloft across the region and that combined with a broad region of
lift and moisture convergence associated with the anticyclonically
curved and veering southwesterly LLJ will continue to support
waves of showers and thunderstorms tonight across mainly the
southern half of the CWA.

Glass

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 330 PM CDT Tue Jun 16 2015

Continued waves of showers and thunderstorms across the southern
half of the CWA and the remnants of TS Bill are expected through
the end of the week with potential for serious flooding, both flash
flooding on small creeks and streams and potential for major flood
levels of some of the larger rivers.

The overall situation has changed little leading to increasing
confidence. Still unknown will be the exact path of the remnant
tropical low. From Wednesday into Thursday a parade of disturbances
will track E/NE across the southern half of the CWA within the
southwest flow aloft on the periphery of the upper high in the
southeastern U.S.. At the same time the south-southwesterly LLJ
will modulate periodically veering and strengthening, focusing a
broad region of lift across the southern half of the CWA. The
combo of the these features will result in continued waves of
showers and thunderstorms with the high moisture content supporting
high rainfall rates and heavy rainfall totals. The models are also
suggestive of an arcing convergent zone across southern MO
emanating from the remnant low in the Thursday night-Friday time
frame which could further enhance the rainfall potential. The
current NHC official forecast has the low moving across south-
central and southeast MO into southern IL Friday into Friday
evening which appears to be in the center of the guidance suite.
It appears by Saturday morning the remnant low will have passed to
our east with drier weather expected until another cold front
enters the area late Saturday night into Sunday. Still thinking we
will see a swath of rainfall averaging 5-7 inches over the next 5
days centered near a Rolla-Waterloo-Salem axis, with the highest
rainfall period centered in the Thursday night-Friday time frame.
Local rainfall totals could be quite a bit higher. Have expanded
the Flash Flood Watch until 7 pm Friday evening as a result of
this anticipated scenario.

Glass

&&

.AVIATION:  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 623 PM CDT Tue Jun 16 2015

Periods of rain and embedded thunderstorms will continue overnight
as stalled front begins to slowly lift north. Expect MVFR and
occasionally IFR conditions. Rain should diminish tomorrow morning
before refiring with heat of the day tomorrow.

Specifics for KSTL:

Rain will continue much of the night with some embedded
thunderstorms. Expect MVFR to IFR conditions all night before the
rain diminishes tomorrow morning. Thunderstorms will redevelop
tomorrow afternoon.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Friday evening FOR Callaway MO-Cole MO-
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
     Lincoln MO-Madison MO-Montgomery MO-Osage MO-Reynolds MO-
     St. Charles MO-St. Francois MO-St. Louis City MO-St. Louis
     MO-Ste. Genevieve MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH through Friday evening FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 16, 3:55 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT TUE JUN 16 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 PM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA...ESPECIALLY
THE SOUTHERN HALF OF MISSOURI AND ILLINOIS. ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING...WITH THE PRIMARY
THREAT BEING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE WATCH FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY EACH DAY FROM WEDNESDAY THROUGH FRIDAY
WITH POTENTIAL FOR HEAVY RAINFALL AND FLOODING THROUGH THIS ENTIRE
PERIOD. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM FRIDAY. PLEASE
REFER TO THE WATCH FOR FURTHER INFORMATION.

ISOLATED STRONG-SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREAT
BEING STRONG GUSTY WINDS.

A LOWER CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE FROM SATURDAY
THROUGH MONDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
AN INCH OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

GLASS

In the hours before

Local storm report, Jun 16, 3:39 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLOOD            FAIRVIEW HEIGHTS        38.60N  90.00W
06/16/2015                   ST. CLAIR          IL   TRAINED SPOTTER

            STREET FLOODING OCCURRING DUE TO HEAVY RAINFALL.

&&

GOSSELIN
Local storm report, Jun 16, 5:02 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       4 SE LINN               38.44N  91.79W
06/16/2015  M1.00 INCH       OSAGE              MO   TRAINED SPOTTER

            ONE INCH OF RAIN RECORDED IN 20 MINUTES. STILL RAINLY
            HEAVILY CURRENTLY.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:07 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair6 hr
Jun 16, 9:31 PM CDTAreal Flood AdvisoryLSXRandolph6 hr
Jun 17, 2:57 AM CDTAreal Flood AdvisoryLSXBond, Clinton, Fayette, Madison, Marion, Monroe and 3 more7 hr
Jun 17, 10:09 AM CDTAreal Flood AdvisoryLSXCalhoun, Jersey, Macoupin, Madison, Monroe, Randolph and 1 more6 hr

Nearby

River Flood Warnings in Illinois, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.